What does 'titrate' mean in the context of medicine?

Discussion in 'Medical Students - MD' started by Ezekiel20, May 15, 2007.

  1. SDN is made possible through member donations, sponsorships, and our volunteers. Learn about SDN's nonprofit mission.
  1. Ezekiel20

    Ezekiel20 Resident 10+ Year Member

    272
    2
    Aug 18, 2005
    Sydney, NSW Australia
    Hi all,


    I remember back in highschool chemistry, to 'titrate' meant to try and find the concentration of an unknown solution by means of a chemical reaction with a solution of a known concentration.

    Indeed, Stedmans' medical dictionary defines it as:

    "To analyze volumetrically by a solution (the titrant) of known strength to an end point."

    However, I've seen the word titrate being used in medical textbooks, and never really understood what it meant.

    For example, this is a quote from a book I have, on the topic of analgesia in burns patients:

    "Use morphine in IV aliquots and titrate for good analgesia."

    I'm guessing that the word 'titrate' is used loosely in medicine, to mean 'adjust' (eg the dose of a drug).

    Anyone care to enlighten me?

    Thanks in advance
     
  2. SDN Members don't see this ad. About the ads.
  3. Critical Mass

    Critical Mass Guest

    1,713
    2
    Feb 23, 2007
    When you're mixing acids and bases in chemistry, you titrate one with the other until the concentration of one matches the other in some way as measured by an indicator.

    Medicine is no different. Match the dose with the proper response.
     
  4. Ezekiel20

    Ezekiel20 Resident 10+ Year Member

    272
    2
    Aug 18, 2005
    Sydney, NSW Australia
    Thanks, that makes sense :thumbup:.
     
  5. AmoryBlaine

    AmoryBlaine the last tycoon 7+ Year Member

    2,182
    21
    May 1, 2006
    It also usually implies that you can't just load the patient up right away but that you need to "start low and go slow." You'll hear that phrase alot in medicine.
     
  6. Tired

    Tired Fading away 7+ Year Member

    3,886
    763
    Dec 12, 2006
    Made me think of my (required) month on Geriatrics.

    I think I just threw up a little inside my mouth.
     

Share This Page